And/or trees: a local limit point of view

Nicolas Broutin, Cecile Mailler

Research output: Contribution to journalArticle

2 Citations (Scopus)
22 Downloads (Pure)

Abstract

We present here a new and universal approach for the study of random and/or trees, unifying in one framework many different models, including some novel ones not yet understood in the literature. An and/or tree is a Boolean expression represented in (one of) its tree shapes. Fix an integer k, take a sequence of random (rooted) trees of increasing size, say (tn)n≥1, and label each of these random trees uniformly at random in order to get a random Boolean expression on k variables. We prove that, under rather weak local conditions on the sequence of random trees (tn)n≥1, the distribution induced on Boolean functions by this procedure converges as n tends to infinity. In particular, we characterize two different behaviors of this limit distribution depending on the shape of the local limit of (tn)n≥1 : a degenerate case when the local limit has no leaves; and a non‐degenerate case, which we are able to describe in more details under stronger conditions. In this latter case, we provide a relationship between the probability of a given Boolean function and its complexity. The examples covered by this unified framework include trees that interpolate between models with logarithmic typical distances (such as random binary search trees) and other ones with square root typical distances (such as conditioned Galton–Watson trees).
Original languageEnglish
Pages (from-to)15–58
Number of pages44
JournalRandom Structures and Algorithms
Volume53
Issue number1
Early online date11 Jan 2018
DOIs
Publication statusPublished - 1 Aug 2018

    Fingerprint

Keywords

  • and/or trees
  • local limit
  • random Boolean functions
  • random trees

ASJC Scopus subject areas

  • Software
  • Mathematics(all)
  • Computer Graphics and Computer-Aided Design
  • Applied Mathematics

Cite this